Alert archive / New Mexico / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 79, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 23, 2018, 4:24 PM MDT for Eddy County, Lea County, New Mexico. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2018, 4:24 PM MDT (22:24 UTC)
- Expired
- May 23, 2018, 5:30 PM MDT
- In force
- 66 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Eddy County, NM, Lea County, NM
The radar
The Midland/Odessa radar (KMAF), 172 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 23, 2:14 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 10.4 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1180 J/kg
- Mixed-layer CIN
- -193 J/kg
- Mixed-layer LCL
- 861 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 106 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
242
WUUS54 KMAF 232224
SVRMAF
NMC015-025-232330-
/O.NEW.KMAF.SV.W.0079.180523T2224Z-180523T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
424 PM MDT WED MAY 23 2018
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
East central Eddy County in southeastern New Mexico...
West central Lea County in southeastern New Mexico...
* Until 530 PM MDT.
* At 424 PM MDT, a severe thunderstorm was located 10 miles northeast
of Loving, or 13 miles east of Carlsbad, moving north at 10 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Halfway.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
&&
LAT...LON 3231 10387 3235 10414 3266 10403 3263 10385
3261 10369
TIME...MOT...LOC 2224Z 184DEG 7KT 3242 10401
HAIL...1.75IN
WIND...60MPH
$$
491 follow-up statement
796
WWUS54 KMAF 232304
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
504 PM MDT WED MAY 23 2018
NMC015-025-232330-
/O.CON.KMAF.SV.W.0079.000000T0000Z-180523T2330Z/
Eddy NM-Lea NM-
504 PM MDT WED MAY 23 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MDT
FOR EAST CENTRAL EDDY AND WEST CENTRAL LEA COUNTIES...
At 503 PM MDT, a severe thunderstorm was located 23 miles south of
Maljamar, or 28 miles east of Carlsbad, moving east at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Halfway.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outside should move to a shelter, inside a strong building
and away from windows.
Very heavy rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3231 10387 3235 10414 3251 10402 3263 10385
3261 10369
TIME...MOT...LOC 2303Z 258DEG 8KT 3252 10378
HAIL...1.00IN
WIND...60MPH
$$
49What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:17 PM MDT, 2 hours 7 minutes earlier.
Area forecast discussion, May 23, 2:17 PM MDT, 2 hours 7 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 317 PM CDT Wed May 23 2018 .UPDATE...Severe Thunderstorm Watch #118 has been issued for Southeast New Mexico and Far West Texas thru 03Z. && .PREV DISCUSSION... /issued 239 PM CDT Wed May 23 2018/ DISCUSSION...As of 2:00 PM CDT Wednesday...if you like very or extremely hot weather than this weekend and next week is for you. Have a strong storm over the Davis Mtns at this time. Some more storms are starting to form over the Guadalupe Mtns. These storms will continue to increase in coverage and intensity this aftn/evening over SE NM and West Texas as moisture is banked against the mtns in combination with intense heating and upslope flow. These storms will (should) dissipate before reaching the central PB tonight since they will be moving into the ridge and BL stabilization. Have followed the 12Z NAM NEST since it seems to have a good handle on the pattern. Storms could have gusty winds...large hail...and very heavy rains. Even though CAPE's will be in excess of 3000 J with little CIN in SE New Mexico and West Texas the limiting factor will be weak vertical shear. Storms will be on the decrease late tonight then dry weather is expected thru the weekend as ridging builds over the southern Plains. With the H85 ridge edging closer and the the low level moisture mixing temps will rise to record levels over the weekend. Expect temps 100-105 over the PB...around 105 in the Trans Pecos...and 110+ possible over the Rio Grande. Temps will be similar on Monday. Ridging will remain entrenched over the southern Plains next week. Have kept the CWA mainly dry...but there could be enough moisture trapped under the ridge combined with intense heating for an isolated storm. But the main story will be the extremely hot temperatures. With H85 temps exceeding 30C...and as hot as 34C from Tue thru Thursday it's possible we can break the all-time high temperature record for the month of May at Midland Intl Air and Space Port (the current all-time record for May at MAF is 108 degrees set in 1989 and 2000). For now...have high temps Tue and Wed around 105 in the PB...up to 110 in the Trans Pecos...and up to 115 along the Rio Grande. It's entirely possible that high temps could be as much as five degrees hotter than the current forecast. The temperatures next week will be dangerously hot. Remember to wear loose clothing and drink plenty of water (stay away from caffeine and alcohol since that will dehydrate you). Do not leave children...the elderly...and pets unattended in vehicles! Remember to stay hydrated! Strobin && .PRELIMINARY POINT TEMPS/POPS... Big Spring 69 93 72 98 / 10 0 10 10 Carlsbad 63 92 67 99 / 40 10 10 0 Dryden 70 94 72 97 / 20 0 10 10 Fort Stockton 67 92 70 98 / 40 10 10 10 Guadalupe Pass 62 85 68 90 / 30 10 10 0 Hobbs 62 91 65 96 / 40 0 10 0 Marfa 60 87 63 91 / 30 30 10 10 Midland Intl Airport 69 93 71 98 / 10 0 0 0 Odessa 68 93 71 98 / 20 0 0 0 Wink 68 94 70 100 / 40 0 10 0 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 99/33
Hazardous weather outlook, May 23, 12:18 PM MDT, 4 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 118 PM CDT Wed May 23 2018 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-241830- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 118 PM CDT Wed May 23 2018 /1218 PM MDT Wed May 23 2018/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Thunderstorms are possible this afternoon and evening mainly across southeast New Mexico southward to the Guadalupe and Davis Mountains. A few storms will also be possible across the far western and northwestern Permian Basin south to the Big Bend area. Storms could become strong with a few severe, large hail, damaging winds, and locally heavy rain being the main threats. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorms, some strong, are possible Thursday mainly in the Davis Mountains area. Strong winds and heavy rain will be the main threats. A few storms will possible on Friday across the eastern areas. The weather is expected to turn unusually hot starting Saturday and will gain momentum through the middle of next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
In the hours before
Local storm report, May 23, 3:32 PM MDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
432 PM CDT WED MAY 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM TSTM WND GST 21 W ORLA 31.83N 104.27W
05/23/2018 M55.00 MPH Culberson TX PUBLIC
&&
AKLLocal storm report, May 23, 3:37 PM MDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
437 PM CDT WED MAY 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0434 PM HAIL 6 WSW WHITES CITY 32.14N 104.47W
05/23/2018 E1.75 INCH Eddy NM PARK/FOREST SRVC
GOLF BALL HAIL IN CARLSBAD CAVERNS NATIONAL PARK
&&
MATT.SALERNOLocal storm report, May 23, 3:48 PM MDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
448 PM CDT WED MAY 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM HAIL 31 W ORLA 31.83N 104.44W
05/23/2018 E2.00 INCH Culberson TX PUBLIC
OVER 20 VEHICLES DAMAGED ALONG FM RD 652.
&&
MATT.SALERNOSpecial weather statement, May 23, 3:50 PM MDT, 34 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 450 PM CDT WED MAY 23 2018 TXZ058-074-075-232230- Pecos TX-Reeves County and Upper Trans Pecos TX- Davis/Apache Mountains Area TX- 450 PM CDT WED MAY 23 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PECOS...SOUTH CENTRAL REEVES AND EASTERN JEFF DAVIS COUNTIES UNTIL 530 PM CDT... At 450 PM CDT, Doppler radar was tracking a strong thunderstorm near Saragosa, or 24 miles southeast of Toyah, moving northeast at 5 mph. Dime size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Balmorhea Lake, Saragosa and Verhalen. This includes Interstate 10 between mile markers 208 and 237. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for southwestern Texas. LAT...LON 3077 10368 3115 10378 3123 10335 3080 10319 TIME...MOT...LOC 2150Z 246DEG 6KT 3102 10356 29
Special weather statement, May 23, 3:59 PM MDT, 25 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
359 PM MDT WED MAY 23 2018
NMZ028-033-232245-
Eddy County Plains NM-Central Lea County NM-
359 PM MDT WED MAY 23 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EDDY AND WEST
CENTRAL LEA COUNTIES UNTIL 445 PM MDT...
At 358 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms 7 miles west of Maljamar, or 30 miles east of Artesia,
moving north at 15 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Maljamar, Halfway and Loco Hills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Storms may intensify, so be certain to monitor local radio stations
and available television stations for additional information and
possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern New Mexico.
LAT...LON 3296 10363 3230 10377 3234 10398 3247 10409
3297 10393
TIME...MOT...LOC 2158Z 202DEG 14KT 3286 10389
24Special weather statement, May 23, 4:04 PM MDT, 20 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
404 PM MDT WED MAY 23 2018
NMZ028-232245-
Eddy County Plains NM-
404 PM MDT WED MAY 23 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN EDDY COUNTY UNTIL
445 PM MDT...
At 404 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hope, moving northeast at 25 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern New Mexico.
LAT...LON 3293 10484 3297 10480 3296 10431 3276 10476
3289 10485
TIME...MOT...LOC 2204Z 231DEG 20KT 3286 10477
03The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 6:30 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 60 min |
| May 22, 6:44 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 61 min |
| May 22, 7:38 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 67 min |
| May 22, 7:50 PM MDT | Special Weather Statement | MAF | Eddy | 40 min |
| May 22, 8:02 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 58 min |
| May 22, 8:37 PM MDT | Areal Flood Advisory | MAF | Eddy | 3 hr |
| May 22, 8:55 PM MDT | Flash Flood Warning | MAF | Eddy | 3 hr |
| May 22, 8:57 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 63 min |
| May 23, 1:44 PM MDT | Special Weather Statement | MAF | Eddy | 46 min |
| May 23, 2:19 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 56 min |
| May 23, 2:52 PM MDT | Flash Flood Warning | MAF | Eddy | 3 hr |
| May 23, 3:06 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 39 min |
| May 23, 3:13 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 62 min |
| May 23, 3:28 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 32 min |
| May 23, 3:45 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 60 min |
| May 23, 3:59 PM MDT | Special Weather Statement | MAF | Lea | 46 min |
| May 23, 4:04 PM MDT | Special Weather Statement | MAF | Eddy | 41 min |
| May 23, 4:06 PM MDT | Severe Thunderstorm Warning | MAF | Eddy, Lea | 54 min |
| May 23, 4:14 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 61 min |
| May 23, 4:48 PM MDT | Special Weather Statement | MAF | Eddy | 27 min |
| May 23, 5:05 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 55 min |
| May 23, 5:11 PM MDT | Special Weather Statement | MAF | Lea | 49 min |
| May 23, 5:21 PM MDT | Severe Thunderstorm Warning | MAF | Lea | 54 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.